Trimethoprim-sulfamethoxazole induced aseptic meningitis in a renal transplant patient
Related Experiment Video
Updated: Oct 9, 2026

Murine Renal Transplantation Procedure
Published on: July 10, 2009
M P Muller1, D C Richardson, S L Walmsley
1Department of Medicine, The Toronto General Hospital, University Health Network, Ontario, Canada.
Abstract:
A 45-year-old man underwent renal transplant for end-stage renal disease complicating systemic lupus erythematosis. Within 24 hours of initiating Pneumocystis carinii pneumonia (PCP) prophylaxis with trimethoprim-sulfamethoxazole (TMP-SMX) he developed fever and confusion. Cerebrospinal fluid examination revealed a pleocytosis but cultures were negative. The patient improved within three days after cessation of the TMP-SMX but symptoms recurred rapidly upon drug rechallenge. Drug-induced aseptic meningitis is an uncommon but well described clinical entity. This is the first case described in a patient following renal transplantation. The literature is reviewed and the clinical features, diagnostic challenges and possible mechanisms of TMP-SMX-induced aseptic meningitis are discussed. This problem may be more common in the transplant population than is recognized given the difficulty of diagnosis combined with the widespread use of TMP-SMX as PCP prophylaxis.
Insights
Trimethoprim-sulfamethoxazole (TMP-SMX) can cause drug-induced aseptic meningitis in renal transplant patients. This rare condition, presenting as fever and confusion, requires prompt diagnosis and drug cessation.
Area of Science:
- Nephrology
- Neurology
- Infectious Diseases
Background:
- Renal transplant recipients often require Pneumocystis pneumonia (PCP) prophylaxis.
- Trimethoprim-sulfamethoxazole (TMP-SMX) is a common choice for PCP prophylaxis.
Observation:
- A 45-year-old renal transplant patient developed fever and confusion within 24 hours of starting TMP-SMX.
- Cerebrospinal fluid showed pleocytosis, but cultures were negative.
- Symptoms resolved upon TMP-SMX cessation and recurred upon rechallenge.
Findings:
- This case represents the first description of TMP-SMX-induced aseptic meningitis in a renal transplant recipient.
- Drug-induced aseptic meningitis is an uncommon but recognized clinical entity.
Implications:
- TMP-SMX-induced aseptic meningitis may be underdiagnosed in transplant populations.
- Increased awareness is crucial for timely diagnosis and management in this vulnerable patient group.
Related Concept Videos
Kidney Transplant II: Surgical Procedure
Cryptococcal Meningitis
Acute Pyelonephritis II: Diagnostic Studies and Management
Kidney Transplant III: Nursing Management
Kidney Transplant I: Introduction
Rocky Mountain Spotted Fever
